Minnesota, 2020

Funnel Clouds in Minnesota, August 22, 2020

August 22, 2020 · NWS ARX · 3 events in 2 counties and zones

Isolated showers developed across portions of southeast Minnesota during the late afternoon of August 22nd. Funnel clouds associated with these showers were sighted near Kasson (Dodge County), Dodge Center (Dodge County) and Rochester (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated showers developed across portions of southeast Minnesota during the late afternoon of August 22nd. Funnel clouds associated with these showers were sighted near Kasson (Dodge County), Dodge Center (Dodge County) and Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 1:19 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 22, 1:19 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
219 PM CDT Sat Aug 22 2020

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM CDT Sat Aug 22 2020

Main forecast concern is thunderstorm chances this afternoon. A few
areas currently seeing some showers/storms are north-central WI in
association with an MCV pushing east, and across far southern
portions of northeast Iowa where moisture transport is a bit
healthier. The expectation is that the MCV should continue pushing
east over the next few hours, taking the higher shower/isolated
storm chances with it into northeast WI. In the south, models are
not handling this activity well, but moisture transport could linger
into the overnight, so continued isolated showers/storms appears
possible. Outside of these areas, convective allowing models have
really backed off on coverage of storms this afternoon, perhaps
latching on to a lack of strong synoptic forcing and also some weak
capping evident in model soundings. 12Z guidance had been hinting at
some isolated storms developing along a weak convergent boundary
draped east to west across the area along I-90 as very weak
shortwave energy works into the area this afternoon, but no longer
show much happening there. In the absence of better signals, it
would seem the highest chances for showers/storms would be focused
across northeast Iowa into southwest Wisconsin this evening in a
corridor of better moisture transport, though these may be very
isolated/spotty. It is worth noting that clearing skies across the
west have allowed MLCAPE to recover into the 1000-1500 J/kg range,
so if a storm or two can get going out there it might be capable of
some gusty winds or small hail. Given a moist environment with PWATs
above 1.5", locally heavy rainfall is also possible where storms do
occur.

Overnight, light winds and partly cloudy skies may allow some patchy
fog to form where rain fell this morning across southeast
Minnesota/northeast Iowa. In addition, deep light winds could allow
some valley fog to occur, though this will depend on clouds/precip
trends and whether winds just above the surface can remain light
enough.

For Sunday, partly cloudy skies and 925 mb temperatures approaching
+26C will allow for a toasty day, with highs well into the 80s.
There could be some spotty showers/storms across mainly the north
and east with residual shortwave energy and daytime heating.

.LONG TERM...(Sunday night through Saturday)
Issued at 219 PM CDT Sat Aug 22 2020

The upper level ridge over the western part of the country will
build northeast through early next week. This will allow warmer
air to spill over the region with temperatures at 850 mb expected
to range from 21 to 24C Monday through Wednesday. This will allow
surface temperatures to warm into the lower to middle 90s for a
good share of the area with Tuesday currently looking to be the
warmest day. Fortunately, dew points do look to be all the high
with mid 60s generally expected during the afternoon. This will
help the keep the heat indices from getting very high and should
be just a bit above the actual air temperatures.

As the ridge builds into the area, it will help to push any short
wave troughs well to the north of the area with just a glancing
blow for some forcing and small rain chances across the northern
sections Monday night and Tuesday night. The ridge looks to start
flattening out Wednesday into Wednesday night, which could allow a
passing short wave trough to be a bit closer to the area.
Confidence on this scenario is not high as the 22.12Z GFS has much
more energy than the 22.12Z ECMWF. The best chances for some rain
may come Thursday night into Friday. A short wave trough moving
across Canada is expected to drop southeast toward the northern
Great Lakes, but again, the models differ on placement and
strength of the short wave trough. The ECMWF keeps the wave on the
weaker side and north of the Great Lakes while the GFS looks to
strengthen this quite a bit and drops a pretty strong trough
across the Upper Midwest. While both models do show the potential
for some rainfall, the ECMWF is rather spotty and light with it
while the GFS would suggest some heavy rain would be possible in
the Interstate 94 corridor. With the model differences, plan to
include some rain chances in the Thursday night/Friday time frame,
but keep them 20 to 40 percent range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat Aug 22 2020

VFR conditions are expected this afternoon, with a few showers and
isolated storms possible near KLSE. Patchy fog is also possible
tonight at both TAF sites, which may lead to visibility/ceiling
reductions, though confidence is still lower in this developing.

Lower confidence in showers/storms developing this afternoon, as
latest trends are for very isolated coverage. The highest chances
should be south and east of the TAF sites in better moisture, but
this could briefly clip KLSE. Trends will have to be monitored
for possible adjustments. Overnight, winds will become light and
could be variable at times. Some guidance is hinting at patchy
fog toward KRST where rain fell this morning, but confidence is
rather low at this point and have opted to introduce it with BCFG
for now. At KLSE, a deep light wind layer and light winds are
suggestive of valley fog developing by morning, but this could
hinge on cloud and precip. trends overnight and confidence is
still somewhat low. For now have included BCFG, but MVFR to IFR
conditions may need to be added to subsequent forecasts if
confidence increases in valley fog developing.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...04
AVIATION...Lee
Hazardous weather outlook, Aug 22, 8:21 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
921 AM CDT Sat Aug 22 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
921 AM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of Today and Tonight

Scattered storms will be possible with lightning the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated storms will be possible Sunday, mainly east of the
Mississippi River. From Tuesday night into Wednesday, isolated
storms will be possible north of Interstate 94. Additional storms
will be possible across the entire area from Wednesday night into
Friday. The severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

nofwd

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dodge

When
August 22, 4:30 PM CST
Where
Dodge County, 1.99 mi E of Dodge Center Arpt
Reported by
Public
Coordinates
44.020, -92.790

A funnel cloud was sighted east of Kasson.

Funnel Cloud, Dodge

When
August 22, 4:30 PM CST
Where
Dodge County, Dodge Center
Reported by
Broadcast Media
Coordinates
44.030, -92.850

A funnel cloud was sighted over Dodge Center.

Funnel Cloud, Olmsted

When
August 22, 5:30 PM CST
Where
Olmsted County, 3.4 mi SW of Rochester
Reported by
Public
Coordinates
43.990, -92.510

A funnel cloud was sighted over the southwest side of Rochester.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915330, 918351, 915334.